Illinois, 2007

Damaging Winds in Illinois, May 24, 2007

May 24, 2007 · NWS LOT · 5 events in 2 counties and zones

Severe thunderstorms moved across parts of north central Illinois producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across parts of north central Illinois producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 5:45 PM CST, 30 minutes earlier.

Area forecast discussion, May 24, 5:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 PM CDT THU MAY 24 2007

.DISCUSSION...
435 PM CDT

WIND ADVISORY POSTED FOR CWA THRU 8 PM. INTENSE SFC HEATING WITH
MSTLY CLR SKY AND DRY GROUND HAS RESULTED IN WELL MIXED BL WITH DRY
ADIABATIC LAPSE RATE UP TO 1.5KM.   HAS ALLOWED STRONG 40-45KT NEAR
UNIDIRECTIONAL S-SSW FLO AHEAD OF APPROACHING CDFNT TO MIX DOWN
RESULTING IN SOME TREE AND POWER LINE DAMAGE. PASSAGE OF PEAK
HEATING DURG LATE AFTERNOON WILL RESULT IN A SMALL DECREASE IN SFC
WNDS GOING INTO EARLY EVE...THO WILL STILL BE QUITE WINDY TIL
SUNSET.

COLD FRONT CURRENTLY EXTENDS FROM NW WI ACROSS EXTREME SE MN INTO
EASTERN IA WITH A STRIP OF UPPER 50 TO MID 60 SFC DEW POINTS RIGHT
AHEAD OF THE FRONT. DEW POINTS ACROSS EASTERN PORTION OF CWA HAVE
DROPPED BACK INTO THE 40S WITH DEEP MIXING OF DRY AIR ALOFT. DRY AIR
HAS RESULTED IN ONLY A NARROW RIBBON OF PRE FRONTAL INSTABILITY. THO
STRONG WINDS THEY ARE PARALLEL TO THE BOUNDARY SO LITTLE IN THE WAY
OF LO LVL CONVERGENCE. NORTHERN PORTION OF CDFNT SHUD PUSH FURTHER E
INTO THE WESTERN GRTLKS THIS EVE AS THE SHRTWV TROF CONTS TO LIFT
NEWRD OUT OF THE CENTRAL PLAINS. THIS SHUD RESULT IN BETTER
CONVERGENCE INTO THE BNDRY LATER THIS EVE BUT WITH PK HEATING PAST
AND MOISTURE LACKING THE COVERAGE WILL BE LIMITED SO ONLY CHANGE TO
LOWER END LIKELY POP VALUES FOR TONIGHT.

WITH MID LVL TROF LIFTING INTO ONTARIO DURING FRI MORNING THE MORE
SOUTHERN PORTION OF THE CDFNT BECOMES STATIONARY ACROSS CENTRAL IL
AND NORTHERN IN. BOUNDARY WILL PROVIDE A FOCUS FOR TSRA WITH HEATING
DURG FRI AS DWPTS POOL TO ITS SOUTH.

NEXT DISTURBANCE TO AFFECT AREA CURRENTLY DROPPING INTO THE NORTHERN
RCKYS. THUS SHRTWV FCST TO TURN MORE EASTERLY DURG FRI AND MOVE
ACROSS THE DKTS FRI NIGHT WITH ACCOMPANYING SFC CYCLOGENESIS.
STATIONARY FRONT STRARTS TO RETURN NWRD AS THE SYSTEM APPROACHES THE
UPPER MIDWEST. GOOD FEED OF GULF MOISTURE ACROSS THE SRN PLAINS BACK
ACROSS THE MID MS VALLEY AND UPPER MIDWEST BY SAT ON BACK SIDE OF
SFC HI CENTERED OVER THE CAROLINA COAST AND AHEAD OF SFC LOW MOVING
ACROSS MN.

TSRA CHANCES INCREASE DURG SAT INTO SAT NIGHT WITH THE INCREASED
INSTABILITY AHEAD OF THE NEXT APPROACHING CDFNT. THREAT OF TSRA AND
SHRA CONT INTO SUN FOR SERN 2/3RDS OF FA AS THIS FRONT ALSO EXPECTED
TO SLOW DOWN AS INTO MOVES ACROSS THE REGION WITH THE MAIN SYSTEM
LIFTING INTO SW ONT. BNDRY TO EVENTUALLY WORK ITS WAY THRU THE FA BY
SUN NIGHT.

FOLLOWED HPC LEAD OF FAVORING ECMWF SOLUTION FOR MEMORIAL DAY WITH
SFC RIDGE BUILDING TO THE REGION THUS DRY FCST.

TRS

&&

.FIRE WEATHER...
435 PM CDT

STRONG MIXING HAS LOWERED SFC DEW POINTS INTO THE 40S ACROSS NE IL
AND NW IN. SOME SITES REPORTING SUB 40 DEG DWPTS BUT QUESTIONABLE AS
SEVERAL DEG BLO SURROUNDING SITES. WITH TEMPS IN 85 TO 90 DEG RANGE
RH VALUES AROUND RED FLAG THRESHOLD WITH STRONG WINDS OCCURING.
HIGHER DEW POINTS STARTING TO SPREAD BACK IN FROM CENTRAL IL SO RH
VALUES WILL ALSO BE RISING A BIT.

TRS

&&

.AVIATION...
645 PM CDT

00Z TAFS...SEVERAL ISSUES AFFECTING AVIATION OPERATIONS THIS
EVENING.  THE INITIAL AND ONGOING CONCERN IS WINDS.  WITH THE
APPROACHING FRONTAL TROUGH AND THE HIGH PRESSURE SITTING OFF THE MID
ATLANTIC COAST...WINDS REMAIN STRONG AND GUSTY...WITH DIRECTION
VEERING SLIGHTLY MORE SWLY.  STRONG WINDS WILL CONTINUE UNTIL AFTER
THE FRONTAL PASSAGE.  LATEST TIMING OF FRONTAL MOVEMENT SUGGESTS
THAT THE FRONT WILL PASS THROUGH THE TAF SITES A LITTLE LATER THAN
PREVIOUSLY ANTICIPATED...SO HAVE MOVE BACK THE TIMING OF THE WIND
SHIFT ASSOCIATED WITH THE FROPA ABOUT 2 HOURS.  WITH THE PASSAGE OF
THE FRONT...SHRA/TSRA STILL REMAIN A CONCERN.  BUT LATEST RADAR
IMAGERY SHOWS THAT THE PCPN HAS BECOME MORE SCATTERED WITH THE MAIN
AREAS OF TS EITHER WELL NORTH OR WELL SOUTH OF THE LOCAL TAF AREA.
THERE IS STILL A CHANCE OF SOME ISOL TS AND SCT SHRA...BUT GIVEN THE
SCT NATURE OF THE SHRA...THE LIKELIHOOD OF TS AT THE INDIVIDUAL TAF
SITES IS SMALL.  THUS...WILL CONTINUE THE VCTS GROUPS AND HAVE ADDED
A TEMPO SHRA FOR SCT SHOWERS.

FOLLOWING THE FRONTAL PASSAGE...HIGH PRESSURE WILL BUILD OVER THE
REGION AND WINDS WILL GO LIGHT AND VARIABLE DURING THE MORNING
HOURS.  UNDER CLEAR SKIES AND LIGHT PRESSURE GRADIENT...LAKE BREEZE
DEVELOPMENT IS LIKELY TOMORROW AFTERNOON.  HAVE TIMED THE LAKE
BREEZE FOR AROUND 18Z.  THIS MIGHT BE A LITTLE EARLY...BUT SFC
WARMING UNDER CLEAR SKIES SHOULD BE RAPID AND HELP ACCELERATE THE
LAKE BREEZE.

KREIN

&&

.MARINE DISCUSSION REGARDING 300 PM LAKE MICHIGAN FORECAST...
245 PM CDT

A LOW PRESSURE AREA OVER WESTERN WISCONSIN WILL DEEPEN AS IT MOVES
ACROSS WESTERN ONTARIO...TO NEAR JAMES BY FRIDAY MORNING. A COLD
FRONT ASSOCIATED WITH THIS LOW WILL SWEEP ACROSS LAKE MICHIGAN BY
MIDNIGHT TONIGHT SHIFTING WINDS FROM SOUTH TO THE WEST AND
NORTHWEST.  A HIGH PRESSURE RIDGE WILL MOVE OVER THE LAKE ON FRIDAY
BEFORE YET ANOTHER LOW PRESSURE FORMS OVER THE DAKOTAS FRIDAY
NIGHT...THEN MOVES TO NEAR THUNDER BAY ONTARIO BY SATURDAY
EVENING...WITH THE ASSOCIATED COLD FRONT MOVING ACROSS THE WESTERN
GREAT LAKES EARLY SUNDAY.

FOR THE IL AND IN NEARSHORES...WIND SPEEDS WILL BE CLOSER TO INLAND
SPEEDS.  MARINE LAYER INVERSION HAS BEEN PUSHED OFF THE WINDWARD
SHORE SO SURFACE WINDS MAY REACH 30 KNOTS FROM THE SOUTH AND
SOUTHWEST. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT INTO THIS
EVENING AS A RESULT. FOR LACK OF FETCH ON THE SOUTH END
HOWEVER...WAVES WILL BE RATHER SMALL.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...WIND ADVISORY TO 01Z FRI.
.IN...WIND ADVISORY TO 01Z FRI.
.LM...SCA TO 09Z FRI.

&&
Hazardous weather outlook, May 24, 3:30 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU MAY 24 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-250930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU MAY 24 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A WIND ADVISORY FOR THE ENTIRE AREA UNTIL 8 PM CDT. SOME OF
THE WIND GUSTS COULD CAUSE MINOR DAMAGE TO TREES AND MAY MAKE
DRIVING DIFFICULT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WEST OF A
LINE FROM POPLAR GROVE ILLINOIS TO SUBLETTE ILLINOIS. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS.

THUNDERSTORMS ARE LIKELY LATE TONIGHT THROUGH EARLY FRIDAY MORNING.

EXTREMELY DRY CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH EARLY
THIS EVENING. GUSTY WINDS...LOW HUMIDITY AND DRY FUELS WILL LEAD TO
A HIGH FIRE DANGER UNTIL RAIN ARRIVES THIS EVENING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF THE KANKAKEE RIVER ON
FRIDAY. THEN...THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.
THE GREATEST CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-250930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT THU MAY 24 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS THROUGH
VERY EARLY FRIDAY MORNING.

THUNDERSTORMS ARE LIKELY LATE TONIGHT THROUGH EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SUNDAY...AND
AGAIN MONDAY INTO TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SUNDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THE GREATEST
CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, May 24, 12:41 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
141 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG WEST CHICAGO            41.89N 88.22W
05/24/2007                   DUPAGE             IL   EMERGENCY MNGR

            70 FOOT TALL TREE BLEW ON TOP OF TRUCK

1231 PM     TSTM WND DMG     3 S HUNTLEY             42.12N 88.42W
05/24/2007                   KANE               IL   TRAINED SPOTTER

            SOME POWER LINES DOWN IN MCHENRY COUNTY ALONG THE KANE
            COUNTY BORDER.

&&

HALBACH
Local storm report, May 24, 1:18 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
218 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND DMG PLAINFIELD              41.62N 88.20W
05/24/2007                   WILL               IL   EMERGENCY MNGR

            2 FOOT DIAMETER TREE DOWN AT BARTLETT AVE AND LOCKPORT ST

&&

CGITRO
Local storm report, May 24, 1:33 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
233 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     NON-TSTM WND DMG BENSENVILLE             41.96N 87.94W
05/24/2007                   DUPAGE             IL   AIRPLANE PILOT

            BENSENVILLE FIRE DEPT DISPATCHED TO REPORT OF DOWNED POLE
            WITH BLOWN TRANSFORMER

&&

CGITRO
Local storm report, May 24, 3:30 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     NON-TSTM WND DMG 3 S HUNTLEY             42.12N 88.42W
05/24/2007                   KANE               IL   TRAINED SPOTTER

            SOME POWER LINES DOWN IN MCHENRY COUNTY ALONG THE KANE
            COUNTY BORDER.

0112 PM     NON-TSTM WND DMG BENSENVILLE             41.96N 87.94W
05/24/2007                   DUPAGE             IL   LAW ENFORCEMENT

            BENSENVILLE FIRE DEPT DISPATCHED TO A DOWNED POLE AND
            BLOWN TRANSFORMER

0112 PM     NON-TSTM WND DMG BENSENVILLE             41.96N 87.94W
05/24/2007                   DUPAGE             IL   AIRPLANE PILOT

            BENSENVILLE FIRE DEPT DISPATCHED TO REPORT OF DOWNED POLE
            WITH BLOWN TRANSFORMER

0205 PM     NON-TSTM WND DMG PLAINFIELD              41.62N 88.20W
05/24/2007                   WILL               IL   EMERGENCY MNGR

            2 FOOT DIAMETER TREE DOWN AT BARTLETT AVE AND LOCKPORT ST

0215 PM     NON-TSTM WND DMG WHEATON                 41.86N 88.11W
05/24/2007                   DUPAGE             IL   LAW ENFORCEMENT

            2 1/2 FOOT DIAMETER TREE DOWN WITH HALF OF TREE ON HOUSE

&&

CGITRO
Local storm report, May 24, 4:07 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
507 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND DMG PALATINE                42.11N 88.04W
05/24/2007                   COOK               IL   PUBLIC

            ONE INCH TREE LIMBS BLOWN DOWN IN PALATINE ILLINOIS

&&

BWILSON
Local storm report, May 24, 5:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     NON-TSTM WND DMG ELGIN                   42.04N 88.29W
05/24/2007                   KANE               IL   PUBLIC

            POWER LINES DOWN ON WEST SIDE OF TOWN DUE TO HIGH WINDS

0355 PM     NON-TSTM WND DMG PALATINE                42.11N 88.04W
05/24/2007                   COOK               IL   PUBLIC

            ONE INCH TREE LIMBS BLOWN DOWN IN PALATINE ILLINOIS

0500 PM     NON-TSTM WND GST STREAMWOOD              42.02N 88.17W
05/24/2007  E60.00 MPH       COOK               IL   PUBLIC

            60 MPH WIND GUST CAUSING SEVERAL LARGE TREE LIMBS TO FALL
            WITH ONE LARGE TREE SPLIT IN HALF

&&

CGITRO

The radar

The Chicago radar (KLOT), 75 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
May 24, 6:15 PM CST
Where
De Kalb County, Malta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.930, -88.870

Wind gusts estimated to 60 mph.

Thunderstorm Wind, De Kalb

When
May 24, 6:53 PM CST
Where
De Kalb County, Waterman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.770, -88.770

Tree limbs were blown off an Oak tree.

Thunderstorm Wind, De Kalb

When
May 24, 6:59 PM CST
Where
De Kalb County, Cortland
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.920, -88.680

Wind gusts estimated to 65 mph.

Thunderstorm Wind, Kane

When
May 24, 7:17 PM CST
Where
Kane County, Elburn
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.880, -88.470

A tree was uprooted.

Thunderstorm Wind, Kane

When
May 24, 7:30 PM CST
Where
Kane County, 7 mi SW of Elburn
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.808, -88.566

Wind gusts estimated to 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34813, 34811, 34814, 34812, 34815.